Alert archive / Montana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 151, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jul 26, 2008, 10:21 PM MDT for Custer County, Fallon County, Montana. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 26, 2008, 10:21 PM MDT (04:21 UTC)
- Expired
- Jul 26, 2008, 11:15 PM MDT
- In force
- 54 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
Counties Custer County, MT, Fallon County, MT
The radar
The Glasgow radar (KGGW), 246 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 26, 8:57 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 4.4 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1743 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 2546 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:33 PM MDT, 6 hours 48 minutes earlier.
Area forecast discussion, Jul 26, 3:33 PM MDT, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
333 PM MDT SAT JUL 26 2008
.SHORT TERM...VALID FOR SUN AND MON...
ATMOSPHERIC CONDITIONS CONTINUE TO TREND TOWARD SEVERE
THUNDERSTORMS THIS AFTERNOON. WIDESPREAD DEW POINTS IN THE MID 50S
COMBINED WITH TEMPERATURES IN THE LOWER 90S HAVE RESULTED IN
MUCAPE VALUES OVER 2500 J/KG OVER CENTRAL AND EASTERN PORTIONS OF
THE FORECAST AREA EARLY THIS AFTERNOON. STILL DEALING WITH A WEAK
CAP OVER CENTRAL AREAS (20-50 CIN) WITH A BIT STRONGER CAP OVER
EASTERN ZONES (40-75 CIN). WESTERN ZONES HAVE STARTED TO MIX OUT
WITH LIVINGSTONS DEW POINT NOW IN THE 30S...THUS CAP IS BROKEN
THERE...JUST NOT AS MUCH MOISTURE TO WORK WITH THERE. WATCHING A
COUPLE OF FOCUSES FOR CONVECTION LATE THIS AFTERNOON THROUGH LATE
TONIGHT. THE FIRST IS A WEAK WAVE MOVING THROUGH NORTH CENTRAL
WYOMING AT THIS TIME WITH SOME WEAK CONVECTION. AS THIS WAVE
CRESTS THE BIG HORNS EXPECT SOME ENHANCEMENT OVER SHERIDAN
COUNTY...AND POSSIBLY SOUTHERN BIG HORN AND POWDER RIVER COUNTY
THROUGH LATE AFTERNOON. ANOTHER WEAK WAVE IS EVIDENT ON WATER
VAPOR IMAGERY MOVING INTO SOUTHEAST MONTANA RIGHT NOW. THIS WAVE
WILL CROSS THE AREA LATE THIS AFTERNOON AND THIS
EVENING...POSSIBLY TRIGGERING STORMS THROUGH LATE TONIGHT. THE
BEST AREA FOR STORM INITIATION...OUTSIDE OF MOUNTAIN TERRAIN...IS
THE STATIONARY SURFACE BOUNDARY CURRENTLY LOCATED FROM LEWISTOWN
TO BILLINGS TO SHERIDAN. THIS BOUNDARY SEPARATES HIGH MOISTURE
AIRMASS TO THE EAST FROM DEVELOPING DRIER AIRMASS AND WEAK
WESTERLY WINDS TO THE WEST. IF TEMPERATURES CAN MAKE IT TO
CONVECTIVE TEMP IN THE MID 90S THIS AFTERNOON EXPECT THIS FEATURE
TO GENERATE SCATTERED THUNDERSTORMS...PARTICULARLY WHEN ANY
OUTFLOW BOUNDARIES FROM MOUNTAIN CONVECTION...OR THE
AFOREMENTIONED UPPER DISTURBANCE INTERSECTS IT. MAIN THREAT FOR
WESTERN COUNTIES REMAINS STRONG WIND GUSTS WITH ANY STORMS.
CENTRAL AND EASTERN AREAS WILL SEE VERY LARGE HAIL AS THE MAIN
THREAT...WITH HEAVY RAINFALL CAUSING A BIT OF A CONCERN FOR FLASH
FLOODING IF STORMS GET WELL ORGANIZED. LATEST NAM DEVELOPS A
CONVECTIVE COMPLEX NEAR BILLINGS LATE THIS EVENING AND PUSHES IT
THROUGH THE EASTERN ZONES BY SUNRISE...LAYING DOWN QPF AMOUNTS
NEAR 2 INCHES IN A SWATH ALONG ITS PATH. THOSE KIND OF QPF AMOUNTS
SEEM REASONABLE IF CONVECTION CAN GET ORGANIZED. KEPT POPS IN THE
CHANCE CATEGORY DUE TO THE CAPPING INVERSION LIMITING COVERAGE OF
THUNDERSTORMS...BUT ANY STORMS THAT FORM TODAY HAVE THE POTENTIAL
TO RAPIDLY BECOME SEVERE.
CONVECTION POTENTIAL WILL CONTINUE THROUGH MIDNIGHT WEST...THROUGH
LATE TONIGHT CENTRAL...AND THROUGH SUNRISE IN EASTERN ZONES. CLOUD
COVER ADDED TO THE HIGH DEW POINTS IN PLACE WILL KEEP TEMPERATURES
IN THE 60S IN MOST AREAS. A FEW CONVECTION DEPENDENT RAIN COOLED
50S WILL OCCUR HERE AND THERE.
SOUTHEAST WINDS RE-DEVELOP OVER EASTERN AREAS TOMORROW AFTERNOON
RESULTING IN HIGH CAPE VALUES EARLY IN THE DAY. BY EARLY EVENING
SOUTHEAST WINDS PUSH WESTWARD INTO CENTRAL ZONES INCREASING CAPE
VALUES THERE. THIS WILL SET THE STAGE FOR ANOTHER ROUND OF
SCATTERED STRONG TO SEVERE STORMS. FOCUS WILL ONCE AGAIN BE ANY
WEAK DISTURBANCES AND AREA MOUNTAINS...ALONG WITH ANY RESIDUAL
OUTFLOW BOUNDARIES FROM TONIGHTS STORMS. MODELS HINTING THAT BEST
CONVECTION MAY BE NOCTURNAL ACROSS THE AREA AS MOISTURE PROFILES
IMPROVE IN THE EVENING AND A MORE SUBSTANTIAL WAVE PUSHES
NORTHEAST OUT OF WESTERN WYOMING. ADJUSTED POPS/WX GRIDS TO TAKE
THIS INTO ACCOUNT. HIGHS SUNDAY WILL BE SIMILAR TO SATURDAYS
READINGS. OVERNIGHT LOWS WILL BE VERY SIMILAR TO TONIGHTS.
NORTHWEST WINDS PUSH INTO THE AREA LATE SUNDAY NIGHT AS SURFACE
BOUNDARY GETS A KICK EASTWARD. THIS WILL LIMIT ANY SEVERE
THUNDERSTORM POTENTIAL TO THE FAR EASTERN ZONES ON MONDAY...AND
KEEP THUNDERSTORM CHANCES LIMITED FOR THE REST OF THE AREA AS
LOW LEVEL MOISTURE GETS PUSHED OUT OF THE AREA. TEMPERATURES
MONDAY WILL BE A FEW DEGREES COOLER WITH HIGHS IN THE UPPER 80S TO
LOWER 90S AS A WEAK UPPER TROF PUSHES THROUGH THE REGION.
CHAMBERS
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
ONLY MINOR CHANGES MADE TO EXTENDED FORECAST WITH TRENDS
FOLLOWING OPERATIONAL GFS WELL. MEDIUM RANGE GUIDANCE STILL NOT
SHOWING A LOT OF RUN TO RUN CONSISTENCY INTO LATE NEXT WEEK.
YESTERDAYS ECMWF WAS THE MODEL OF CHOICE WITH HIGHER AMPLITUDE
RIDGE ACROSS THE ROCKIES BY FRIDAY. TODAYS GFS NOW SHOWING THE
MORE AMPLIFIED PATTERN WITH THE ECMWF A FLATTER SOLUTION WITH
STRONG SHORT WAVE ENERGY MOVING ACROSS NRN MONTANA ADVERTISED TO
BREAK DOWN THE RIDGE ON FRIDAY. TODAY WILL SIDE WITH DRIER AND
HOTTER GFS FOR LATE IN THE WEEK. WILL MAINTAIN ISOLATED STORMS IN
FORECAST THROUGH WEDNESDAY WITH A SERIES OF UPPER LEVEL
DISTURBANCES MOVING THROUGH THE REGION WORKING ON DAILY
INSTABILITY. STRONGEST ENERGY STILL APPEARS TO BE WEDNESDAY BUT
MOISTURE MAY BE A LIMITING FACTOR. UPPER HEIGHTS BUILD THURSDAY
INTO FRIDAY AHEAD OF DEEPENING TROUGH ALONG WEST COAST. THIS
SHOULD SPELL HOT AND DRY CONDITIONS FOR THE AREA WITH TEMPERATURES
WELL INTO THE 90S BY FRIDAY. SATURDAY...RETURNED TO AN ISOLATED
STORM RISK AS SHORT WAVE ENERGY FROM PACIFIC BREAKS DOWN THE
RIDGE. FRIEDERS
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL. ALTHOUGH SCATTERED THUNDERSTORMS
WILL DEVELOP THROUGH THIS EVENING. SOME OF THE STORMS COULD
BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. MVFR CONDITIONS WILL
BE POSSIBLE IN AND NEAR ANY OF THESE THUNDERSTORMS. FRIEDERS
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 065/095 063/091 064/091 063/089 061/092 061/094 063/093
32/T 30/U 02/T 22/T 21/U 11/U 12/T
LVM 054/093 053/090 054/087 053/087 051/090 051/091 053/090
22/T 20/U 22/T 22/T 21/U 11/U 12/T
HDN 064/096 063/092 063/094 063/092 061/096 059/100 061/098
42/T 32/T 02/T 22/T 21/U 11/U 12/T
MLS 066/095 065/091 066/091 065/090 063/094 060/097 062/094
33/T 32/T 22/T 22/T 21/U 11/U 12/T
4BQ 064/094 063/092 063/092 065/090 062/093 059/097 061/095
43/T 32/T 22/T 22/T 21/B 11/U 12/T
BHK 061/093 060/090 060/090 064/089 061/093 055/095 060/092
33/T 33/T 22/T 22/T 21/B 11/U 12/T
SHR 059/094 058/089 058/091 059/088 056/091 054/094 056/094
33/T 32/T 12/T 22/T 21/U 11/U 12/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jul 26, 3:41 PM MDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 341 PM MDT SAT JUL 26 2008 MTZ028>042-056>058-063>068-WYZ098-099-272145- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 341 PM MDT SAT JUL 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP OVER WESTERN AREAS THIS AFTERNOON AND MOVE OUT INTO THE PLAINS DURING THE LATE AFTERNOON HOURS. WARMER TEMPERATURES AND A CONTINUED FEED OF GULF MOISTURE INTO THE AREA WILL RESULT IN VERY UNSTABLE CONDITIONS BY MID TO LATE AFTERNOON. THIS WILL BE SUPPORTIVE OF SCATTERED STRONG THUNDERSTORMS...WITH A FEW SEVERE THUNDERSTORMS POSSIBLE OVER THE ENTIRE REGION. THUNDERSTORMS WILL BE CAPABLE OF DAMAGING WINDS FROM LIVINGSTON TO NEAR BILLINGS THIS AFTERNOON. FROM BILLINGS EAST...WHERE THE BETTER GULF MOISTURE IS LOCATED...LARGE HAIL WILL BE THE MAIN THREAT WITH THE THUNDERSTORMS. WITH THE HIGH LEVELS OF GULF MOISTURE PRESENT IN THE ATMOSPHERE...EXPECT HEAVY RAINFALL WITH ANY STORMS THAT FORM OVER CENTRAL AND EASTERN AREAS. FLASH FLOODING WILL BE A CONCERN WITH ANY ORGANIZED THUNDERSTORM ACTIVITY THROUGH LATE TONIGHT AS A RESULT. FREQUENT CLOUD TO GROUND LIGHTNING ACTIVITY IS EXPECTED WITH THUNDERSTORMS TODAY AND TONIGHT. IF OUTDOORS...AND THUNDER IS HEARD...SEEK SHELTER IMMEDIATELY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER ROUND OF STRONG THUNDERSTORMS IS POSSIBLE EAST OF A ROUNDUP TO SHERIDAN LINE SUNDAY AFTERNOON. HAIL AND HEAVY RAINFALL WILL BE THE MAIN THREATS WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 9:16 PM MDT | Severe Thunderstorm Warning | BYZ | Yellowstone | 59 min |
| Jul 26, 9:48 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Yellowstone | 57 min |
| Jul 26, 10:37 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Rosebud, Treasure | 53 min |
| Jul 26, 11:09 PM MDT | Severe Thunderstorm Warning | BYZ | Custer, Fallon | 66 min |
| Jul 27, 12:15 AM MDT | Severe Thunderstorm Warning | BYZ | Fallon | 30 min |
| Jul 27, 1:12 AM MDT | Severe Thunderstorm Warning | BYZ | Carter, Custer, Fallon | 30 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.